Nevada, 2005

Heavy Snow in Nevada, May 9 to 11, 2005

May 9 to 11, 2005 · NWS LKN · 9 events in 9 counties and zones

A winter storm brought heavy snow to the mountains and higher elevations of northern and central Nevada. Many Snotel sites in the mountains reported between 10 and 20 inches of snow from this storm.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A winter storm brought heavy snow to the mountains and higher elevations of northern and central Nevada. Many Snotel sites in the mountains reported between 10 and 20 inches of snow from this storm. Ruth reported 10 inches of snow, Moorman Ranch in White Pine County reported nearly 8 inches of snow, and Ely had 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at May 9, 2:00 PM PST, 2 hours earlier.

Area forecast discussion, May 9, 2:00 PM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
300 PM PDT MON MAY 9 2005

.SYNOPSIS...A LATE SEASON SNOW STORM...AFFECTING MAINLY ELEVATIONS
ABOVE 6500 FEET IN CENTRAL NEVADA...WILL SHIFT EAST OF THE AREA
TUESDAY MORNING.  SCATTERED RAIN SHOWERS AND SNOW SHOWERS WILL
LINGER THROUGH WEDNESDAY.  A DRIER..WARMER PATTERN WILL TAKE HOLD
INTO LATE WEEK AND THROUGH THE WEEKEND.

&&

.SHORT TERM...A STRONG VORT MAX WILL TRANSIT THE SOUTHEAST THIRD
OF THE FORECAST AREA TONIGHT...PRODUCING CONTINUED PRECIP...HEAVIEST
IN WHITE PINE AND NORTHEAST NYE COUNTIES INTO TUESDAY MORNING.  THE
SNOW LEVEL WILL LOWER TO VALLEY FLOORS IN WHITE PINE COUNTY THIS
EVENING AND TO 6500 FEET IN NYE COUNTY.  SNOWFALL AMOUNTS COULD ADD
UP TO SEVERAL INCHES AT HIGHER ELEVATIONS...WITH A FEW INCHES ON
HIGHER VALLEY FLOORS.  WITH THE 500H LOW LINGERING OVER UTAH THRU
WEDNESDAY...CONTINUED CHANCES OF PRECIP WILL CONTINUE INTO MIDWEEK.

STRONG PRE-FRONTAL WINDS ACROSS WHITE PINE COUNTY WILL SUBSIDE EARLY
THIS EVENING AS THEY SHIFT TO THE NORTHWEST.  STRONG POST-FRONTAL
WINDS WILL CONTINUE IN WENDOVER THROUGH MID EVENING.

.LONG TERM...UPPER LOW WILL CONTINUE EAST THURSDAY WITH RIDGING INTO
THE SILVER STATE. TEMPS WILL INCREASE AS RIDGE BUILDS WITH ABOVE
NORMAL TEMPS BY THE WEEKEND. RIDGE FLATTENS SATURDAY/SUNDAY WITH
S/WV ENERGY PUSHING ACROSS NRN NV BUT NOT EXPECTING ANY
PRECIPITATION. NEXT DECENT CHANCE FOR PRECIPITATION WILL BE EARLY TO
MID NEXT WEEK AS ANOTHER U/L TROUGH BEGINS TO IMPACT THE WESTERN
CONUS. AFTER A BRIEF REPRIEVE OF WET WEATHER...EXTENDED MODELS
SHOWING ANOTHER TRAIN OF U/L SYSTEMS THROUGH THE PACIFIC. LIEBL

&&

.LKN WATCHES/WARNINGS/ADVISORIES...

...FLOOD WARNING IN EFFECT FOR NVZ030 AND NVZ036 UNTIL FURTHER NOTICE
FOR THE STRETCH OF THE HUMBOLDT RIVER BETWEEN BEOWAWE AND
WINNEMUCCA.

...HEAVY SNOW WARNING IN EFFECT FOR NVZ013 ABOVE 6500 FEET UNTIL 6 AM
AND NVZ035 UNTIL 9 AM PDT TUESDAY.

...WIND ADVISORY IN EFFECT UNTIL 9 PM PDT /10 PM MDT/ THIS EVENING
FOR NVZ033.

&&
Hazardous weather outlook, May 9, 2:44 PM PST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
344 PM PDT MON MAY 9 2005

NVZ030>034-036-037-101200-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
344 PM PDT MON MAY 9 2005

THIS OUTLOOK IS FOR NORTHERN NEVADA

.DAY ONE...TONIGHT

A FLOOD WARNING IS IN EFFECT FOR THE HUMBOLDT RIVER FROM BEOWAWE TO
WINNEMUCCA. THE HUMBOLDT RIVER IS ABOVE ITS BANKS IN SPOTS
ALONG THAT STRETCH AND IS EXPECTED TO MAINTAIN HIGH LEVELS FOR AN
EXTENDED PERIOD OF TIME. RECENT PRECIPITATION WILL LIKELY RAISE RIVER
LEVELS OVER THE NEXT FEW DAYS AND IMPACT WINNEMUCCA. FOR FURTHER
INFORMATION...SEE THE FOLLOWING PRODUCTS...RNOFLSLKN OR WGUS85...
RNORVSLKN OR FGUS85.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FLOOD WARNING IS IN EFFECT FOR THE HUMBOLDT RIVER FROM BEOWAWE TO
WINNEMUCCA UNTIL FURTHER NOTICE.

NUMEROUS SNOW SHOWERS WILL DEVELOP BY LATE TUESDAY MORNING IN MOST
PORTIONS OF NORTHERN AND CENTRAL NEVADA. SNOW LEVELS WILL BE AROUND
5000 FEET WITH THESE SHOWERS. ACCUMULATIONS OF 1 TO 3 INCHES ARE
POSSIBLE ABOVE 6500 FEET. SHOWERS WILL DIMINISH IN COVERAGE BY
TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

NVZ013-035-101200-
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
344 PM PDT MON MAY 9 2005

THIS OUTLOOK IS FOR CENTRAL NEVADA

.DAY ONE...TONIGHT

A HEAVY SNOW WARNING IS IN EFFECT FOR WHITE PINE AND EASTERN
PORTIONS OF NORTHERN NYE COUNTY . SNOW...HEAVY AT TIMES...IS
EXPECTED TONIGHT WITH ACCUMULATIONS OF 6 TO 12 INCHES IN HIGHER
ELEVATIONS AND 2 TO 5 INCHES IN VALLEYS. THE SNOW IS EXPECTED TO
TAPER OFF TO SNOW SHOWERS FROM WEST TO EAST TUESDAY MORNING.

. FOR FURTHER INFORMATION...SEE PRODUCT WWUS45 KLKN OR RNOWSWLKN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY SNOW WARNING IN EFFECT UNTIL 9 AM FOR WHITE PINE COUNTY...WHERE
SIGNIFICANT ACCUMULATIONS MAY OCCUR IN VALLEY FLOORS...BEFORE
TAPERING TO SNOW SHOWERS LATER TUESDAY MORNING.

SETTJE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Humboldt

When
May 9, 4:00 PM PST to May 10, 6:00 PM PST
Where
Humboldt forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Heavy Snow, N Elko Cnty

When
May 9, 6:00 PM PST to May 11, 10:00 PM PST
Where
N Elko Cnty forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Heavy Snow, Sw & Sc Elko

When
May 9, 6:00 PM PST to May 11, 10:00 PM PST
Where
Sw & Sc Elko forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Ruby Mountains/E Humboldt Range

When
May 9, 6:00 PM PST to May 11, 11:00 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Heavy Snow, S Lander & S Eureka

When
May 9, 6:00 PM PST to May 11, 6:00 PM PST
Where
S Lander & S Eureka forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Heavy Snow, N Lander & N Eureka

When
May 9, 7:00 PM PST to May 10, 9:00 PM PST
Where
N Lander & N Eureka forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Heavy Snow, Northern Nye

When
May 9, 7:00 PM PST to May 11, 6:00 PM PST
Where
Northern Nye forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, X E Elko

When
May 9, 8:00 PM PST to May 11, 11:00 PM PST
Where
X E Elko forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Heavy Snow, White Pine

When
May 9, 8:00 PM PST to May 11, 10:00 PM PST
Where
White Pine forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450849, 5450848, 5450850, 5450852, 5450855, 5450854, 5450856, 5450851, 5450853.